Hail, Linn
- When
- May 23, 3:50 AM CST
- Where
- Linn County, 0.88 mi NE of Blue Mound
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -95.010
Thunderstorms were observed in Linn County, Kansas, during the early morning hours of May 23, 2011. There were two reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms were observed in Linn County, Kansas, during the early morning hours of May 23, 2011. There were two reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 3:20 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 AM CDT MON MAY 23 2011 .DISCUSSION... MORE ACTIVE WEATHER WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE FIRST HALF OF THE WEEK. AS OF THIS MORNING...THE UPPER LEVEL LOW THAT IMPACTED MUCH OF THE CENTRAL CONUS THIS PAST WEEKEND HAD PROGRESSED EASTWARD TOWARD THE GREAT LAKES. A WEAK UPPER LEVEL RIDGE WILL MOVE INTO THE CENTRAL PLAINS THIS MORNING...WITH A SHORTWAVE EJECTING INTO SE KANSAS AND NE OKLAHOMA EARLY THIS AFTERNOON AND MOVE EASTWARD INTO SW MISSOURI. 00Z MODELS SHOWING THAT THE AFFECTS OF THIS WAVE SHOULD REMAIN PREDOMINANTLY SOUTH OF THE FORECAST AREA...OVER SOUTHERN MISSOURI...BUT CANNOT RULE OUT THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO SPREAD AS FAR NORTHWARD AS SOUTH OF THE MISSOURI RIVER. MODELS SHOW APPROXIMATELY 2000-3000 J/KG OF MUCAPE...35-45KTS 0-6KM SHEAR BY THE EARLY AFTERNOON HOURS OVER CENTRAL MISSOURI. IF ANY CONVECTION ASSOCIATED WITH THIS SHORTWAVE IS ABLE TO SPREAD THIS FAR NORTH...SOME STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING LARGE HAIL. THIS WAVE WILL PUSH EAST OF THE FORECAST AREA BY LATE MONDAY NIGHT. THIS WEAK UPPER LEVEL RIDGE WILL BE PUSHED EASTWARD ON TUESDAY AS AN UPPER LEVEL TROUGH THAT HAS BEGUN TO MOVE INTO THE PACIFIC NW THIS MORNING DIGS SOUTHWARD INTO THE ROCKY MOUNTAIN REGION TODAY INTO TUESDAY. BY TUESDAY MORNING...A SURFACE LOW WILL BE SITUATED OVER THE TEXAS/OKLAHOMA PANHANDLES WITH ITS ASSOCIATED WARM FRONT BEING THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY. THERE IS STILL PLENTY OF DISCREPANCY AMONGST THE MODELS REGARDING HOW FAR NORTH THE SURFACE LOW WILL TRACK INTO KANSAS DURING THE DAY ON TUESDAY...WHICH WILL ULTIMATELY AFFECT THE POSITIONING OF THE WARM FRONT ACROSS MISSOURI. NAM KEEPS THE FRONT FURTHEST SOUTH...ALONG OR MAYBE EVEN SOUTH OF THE MISSOURI/ARKANSAS BORDER. SREF/ECMWF HAVE THE IN-BETWEEN SOLUTION HAVING THE FRONT RISE FURTHER NORTH TOWARD CENTRAL MISSOURI...HOVERING NEAR THE SOUTHERN EXTENT OF OUR CWA BORDER. GFS HAS THE SURFACE LOW TRACKING THE FURTHEST NORTH INTO KANSAS WITH THE WARM FRONT LIFTING INTO CENTRAL MISSOURI...STRETCHING ACROSS THE MIDDLE OF OUR FORECAST AREA. MODELS ARE SHOWING STEEP LAPSE RATES...2500-3500J/KG MUCAPE WITH A LARGE AMOUNT OF CAPE IN THE -10C TO -30C HAIL GROWTH ZONE...AND UPWARDS OF 45 TO 55 KTS OF 0-6KM SHEAR. AS A RESULT...IF THE WARM FRONT SHIFTS NORTHWARD INTO CENTRAL MISSOURI...STORMS COULD BECOME STRONG TO SEVERE WITH THE THREATS BEING LARGE HAIL...DAMAGING WINDS...AND THE POTENTIAL FOR ISOLATED TORNADOES. THIS SURFACE LOW WILL CONTINUE TO TRACK EASTWARD INTO THE CWA ON WEDNESDAY. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY...THE CHANCE OF THESE STORMS BECOMING SEVERE IS LOW. PRECIPITATION WILL END FROM WEST TO EAST EARLY THURSDAY MORNING AS THE SURFACE LOW TRACKS TOWARD THE EAST COAST. FROM THIS POINT ON IN THE FORECAST PERIOD THERE IS A GREAT DEAL OF DISCREPANCIES AMONGST THE MODELS. HAVE KEPT THE REMAINDER OF THE FORECAST DRY FROM THE END OF THE WEEK INTO THE WEEKEND. WITH SHOWER AND THUNDERSTORM ACTIVITY CONTINUING THROUGH MID WEEK AND THE POTENTIAL FOR AN ADDITIONAL COUPLE OF INCHES OF RAINFALL TO ACCUMULATE...WE WILL CONTINUE TO WATCH FOR THE THREAT OF LOCALIZED FLASH FLOODING AND RIVER FLOODING...PARTICULARLY ACROSS CENTRAL MISSOURI. ACH && .AVIATION... FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS WITH THE POSSIBLE EXCEPTION OF SOME EARLY MORNING HAZE OR MIST /5 TO 6 MILES/ AROUND THE SUNRISE HOURS. OTHERWISE...EXPECT A WEAK TROUGH TO SHIFT THROUGH THE TERMINALS EARLY THIS MORNING...ADJUSTING WIND FROM THE SOUTH TO LIGHT AND VARIABLE. SOUTHERLY WINDS WILL REESTABLISH THEMSELVES BY MONDAY AFTERNOON. THERE WILL BE THE POTENTIAL FOR SOME CONVECTION MONDAY AFTERNOON AND EVENING...BUT AT THIS TIME THE ACTIVITY LOOKS TO STAY SOUTH OF THE TERMINALS. THOUGH...DID OPT TO HEDGED A LITTLE WITH CB/S IN THE KANSAS CITY TERMINALS FOR THE LATER AFTERNOON AND EVENING HOURS OF MONDAY. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 730 PM CDT SUN MAY 22 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 730 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE OUTLOOK AREA...AND SEVERE WEATHER IS NO LONGER EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT...MAINLY FOR LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER. THERE WILL BE A SLIGHT THREAT FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL THE PRIMARY THREAT. ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES AND INTO THE PLAINS ON TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF THUNDERSTORMS TO THE REGION. THERE IS A THREAT FOR SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. ON WEDNESDAY...THE THREAT FOR SEVERE WILL BE MUSH LOWER. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF NEXT WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING...AS WELL AS LATE TUESDAY AFTERNOON AND EVENING. 21
The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309844, 309845.